Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 4, NWS Marquette, MI

June 15, 2023Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 15, 2023, 7:01 AM EDT for Alger County, Michigan. It took effect at Jun 15, 2023, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2023, 7:01 AM EDT (11:01 UTC)
In effect from
Jun 15, 2023, 8:00 AM EDT
Expired
Jun 15, 2023, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WHUS43 KMQT 151101
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
701 AM EDT Thu Jun 15 2023

MIZ006-151915-
/O.NEW.KMQT.BH.S.0004.230615T1200Z-230616T0200Z/
Alger-
701 AM EDT Thu Jun 15 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...Through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TAP

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 15, 3:39 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 15, 3:39 AM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
339 AM EDT Thu Jun 15 2023

.SHORT TERM...(Today)
Issued at 248 AM EDT THU JUN 15 2023

Low clouds are hanging around the U.P. early this morning as a
secondary shortwave low moves through the peninsula today. While
most of the area should stay dry with the shortwave passage today,
some showers and a few thunderstorms are possible over the far east
(and near Lake MI early this morning too). Model solutions vary as
to how much water KERY will see today, with some going has high as
0.15" whereas others show nothing. Regardless, while the rainfall
won't be all that much, anything helps over the east as it has been
plagued with dry conditions for almost a month now (with the
exception being the recent rainfall a couple of days ago). With CAA
over the area this morning, expect temps to be well below normal,
with highs mainly in the 50s. With gusty winds from the north today,
expect the Lake Superior marine layer to bring cool, moist
conditions to much of the north central and east by this afternoon.
With cloud cover beginning to break up and ridging from a Hudson Bay
High moving in from the northwest late today, we could see dewpoints
drop into the mid to upper 30s across the western U.P. However,
given the cool conditions, minRHs should only be in the mid 40
percents out west today.

.LONG TERM...(Tonight through Wednesday) Issued at 338 AM EDT THU
JUN 15 2023

Upper air pattern consists of a 500 mb trough on the east coast, a
trough over the Rockies and a ridge over the northern plains 00z
Fri. The ridge builds into the upper Great Lakes for this forecast
period. With this dry forecast period, went with the lowest dew
points I could find as Hudson Bay high returns and this usually
drops RH's when this happens.

In the extended, the GFS and ECMWF show a 500 mb closed low and
trough over New England and a trough on the west coast with a
shortwave over the western cornbelt 12z Sun. This shortwave heads to
the Ohio Valley 12z Mon. Upper level ridging builds into the upper
Great Lakes 12z Tue through 12z Thu. A closed 500 mb low forms in
the Ohio Valley 12z Thu. Temperatures will continue to be above
normal for this forecast period and will be dry. Ended up adjusting
dew points downward from the NBM and used bcconsall, gfsbc,
bcconsraw for dew points in the extended through day 5, then day 6-7
used blend of these with the NBM. The NBM dew points were too high.
Other factor is as this dry period goes on, dew points will stay
lower as plants dry out and less evapotranspiration would argue for
lower dew points.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 134 AM EDT THU JUN 15 2023

Forecast continues to be challenging with clouds over and upstream
of Lake Superior expected to impact a few of the terminals over
Upper Mi through the period.

IWD should see mostly VFR conditions thru the period, although there
could be a period MVFR cigs early this morning.

CMX could be impacted by high-end MVFR cigs through Thu morning
under a northerly upslope flow, but then see improvement to VFR in
the afternoon.

SAW will be impacted most by MVFR clouds through much of Thursday
under a northerly upslope flow before improvement to VFR by early
Thu evening.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 338 AM EDT THU JUN 15 2023

Winds will remain below 20 knots for the duration of the forecast
period. High pressure will remain in firm control.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...TAP
LONG TERM...07
AVIATION...Voss
MARINE...07
Hazardous weather outlook, Jun 15, 4:16 AM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
416 AM EDT Thu Jun 15 2023

MIZ001>007-009>014-084-085-160830-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
416 AM EDT Thu Jun 15 2023 /316 AM CDT Thu Jun 15 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Air quality may be unhealthy for sensitive groups today over the
western U.P. Therefore, it may be wise to limit your time outside
over the western U.P. today if you have a sensitivity to smoke.

There is a slight chance for thunderstorms over our far east
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-160830-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
416 AM EDT Thu Jun 15 2023 /316 AM CDT Thu Jun 15 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Air quality may be unhealthy for sensitive groups today over the
western lake. Therefore, it may be wise to limit your time
outside over the western lake today if you have a sensitivity to
smoke.

There is a slight chance for thunderstorms over the far eastern
lake today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon/evening thunderstorms are possible across the far
western portions of Lake Superior Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-160830-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
416 AM EDT Thu Jun 15 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:09 AM EDTSmall Craft AdvisoryMQT11 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.